Thunderstorm Wind, Ellis
- When
- May 23, 4:24 PM CST
- Where
- Ellis County, 2.14 mi NNE of Victoria
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.880, -99.140
A couple of storms were marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of storms were marginally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 315 PM CDT Wed May 23 2018 ...Updated Short and Long Term... .SHORT TERM...(This evening through Thursday) Issued at 115 PM CDT Wed May 23 2018 Main forecast challenge today is thunderstorm development this afternoon/evening. Mid-level low pressure over northeastern Idaho will continue to lift northeast this afternoon, bringing upper- level ridging over the High Plains. An embedded shortwave in the southwest flow over western Kansas is increasing storm chances this afternoon, with CAM agreement on two main areas of thunderstorm development. The first, visible satellite imagery this afternoon is showing storm growth in a line from roughly just east of Meade State park to east of Dodge City, with cirrus clouds lingering north and west of this line. With 1500 to 2000 J/kg MLCAPE and little MLCIN along the line, there is enough instability to support marginal thunderstorm development, but the environment is lacking shear to sustain upscale growth. CAMs do agree on storm development in this area lasting a short time this afternoon. How far they move north and east will be determined if the cirrus clouds can burn off to allow for instability. The second area of thunderstorms development is in far southwest Kansas roughly after 6pm. This is the same area that received the beneficial rain this morning. Currently, visible satellite shows the area with cirrus clouds. Storms have already developed in northwestern New Mexico/northeastern Texas, and CAMs show these storms moving east into far Southwest Kansas, and extending through Texas. How much they affect Southwestern Kansas will be determined if cirrus clouds can burn off over that area to allow instability to build, and if the storms can tap into the low level jet that develops this evening. Have left low pops in through the evening due to uncertainty. Thunderstorms that develop may be marginally severe, with 60 mph wind gusts and up to quarter size hail, especially in the storms that may develop in far Southwest Kansas. Temperatures overnight will stay in the 60s. Thursday, lee troughing in eastern Colorado continues, bringing another gusty day to Southwest Kansas. Another shortwave moves through Thursday night, bringing yet another afternoon for storm chances. With weak flow aloft and therefore weak shear, storms that develop should not be severe. Highs on Thursday will reach the upper 80s/lower 90s. .LONG TERM...(Thursday night through Wednesday) Issued at 115 PM CDT Wed May 23 2018 On Friday, a cold front moves through the region, though the airmass behind the front won't feel much different as temperatures Friday will still reach into the mid to upper 90s. Wind will finally subside as the trough axis moves through the region. There is a chance for storms to develop behind the front Friday evening. Upper level ridging builds into the region for Memorial Day Weekend, which will limit storm chances on Saturday. However, we will be battling the heat on both Saturday and Sunday with temperatures into the mid-90s and possibly 100s near the Oklahoma border. Storm chances return Sunday night due to a shortwave ahead of an upper level low. The upper level low begins moving northeast on Monday, bringing southwest flow over western Kansas once again for the beginning of the week, with embedded shortwaves offering storm chances each day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed May 23 2018 Main aviation concerns this TAF period will be gusty southerly wind and potential thunderstorms late afternoon/evening. Lee troughing has increased the pressure gradient this afternoon, causing southerly wind at 15-20 knots, with gusts to 25-30 knots. Wind should decrease after dark with the loss of daytime heating to less than 12 knots. An upper level disturbance will bring the chance for thunderstorms. Highest confidence for VCTS near KHYS and KLBL between 20Z and 22Z. Have included TSRA for KLBL for 3-5Z based on consistency with CAMs, but will continue to monitor storm development. Ceilings will lower tonight ahead of the disturbance, but terminals should remain under VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 64 90 64 / 20 20 20 10 GCK 86 64 91 62 / 70 30 20 10 EHA 85 61 91 62 / 40 30 20 0 LBL 87 65 92 64 / 70 30 20 10 HYS 90 67 90 64 / 20 20 20 30 P28 90 67 90 66 / 10 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Reynolds
Hazardous Weather Outlook National Weather Service Dodge City KS 357 AM CDT Wed May 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-241000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 357 AM CDT Wed May 23 2018 /257 AM MDT Wed May 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few strong to marginally severe thunderstorms will be possible late this afternoon and early tonight west of highway 283. The main hazards from these storms will be wind gusts up to 60 mph and hail up to the size of a quarter. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There will be a chance for strong to marginally severe thunderstorms late Thursday and late Friday. Gusty winds of up to 60 mph and quarter size hail will be the main hazards both evenings. Elevated to near critical fire risk levels possible over the Memorial Weekend. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Fire weather: Significant risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required after 6 pm west of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT WED MAY 23 2018
KSZ065-066-079-080-232200-
Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
358 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
PAWNEE...SOUTHWESTERN STAFFORD AND SOUTHEASTERN EDWARDS COUNTIES
UNTIL 500 PM CDT...
At 358 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Garfield to 4 miles south of
Centerview. Movement was northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Larned, Greensburg, Lewis, Garfield, Belpre, Fellsburg, Frizell,
Centerview, Zook, Trousdale and Sanford.
LAT...LON 3766 9905 3760 9938 3816 9934 3827 9903
3826 9903 3826 9894
TIME...MOT...LOC 2058Z 244DEG 16KT 3812 9926 3776 9929
GERARDSpecial Weather Statement
National Weather Service Dodge City KS
434 PM CDT WED MAY 23 2018
KSZ031-046-232230-
Rush KS-Ellis KS-
434 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS
COUNTIES UNTIL 530 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hargrave, moving north at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
La Crosse, Schoenchen, Rush Center, Liebenthal, Loretta, Nekoma,
Hargrave, Pfeifer, Munjor and Antonino.
LAT...LON 3873 9904 3871 9904 3840 9933 3853 9956
3889 9940
TIME...MOT...LOC 2134Z 202DEG 19KT 3858 9938
GERARDSpecial Weather Statement
National Weather Service Dodge City KS
445 PM CDT WED MAY 23 2018
KSZ065-066-079>081-232245-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
445 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...EASTERN
PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT
COUNTIES UNTIL 545 PM CDT...
At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pawnee Rock to 3 miles northwest of
Dillwyn to 4 miles west of Haviland. Movement was northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pratt, St. John, Stafford, Haviland, Macksville, Iuka, Hudson,
Seward, Byers, Radium, Hopewell, Dillwyn and Trousdale.
LAT...LON 3777 9860 3755 9925 3795 9899 3829 9904
3830 9903 3826 9903 3826 9847 3809 9847
TIME...MOT...LOC 2145Z 231DEG 25KT 3827 9896 3801 9892 3762 9919
GERARDThe Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761995, 761994.